Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sharp inequalities, the functional determinant, and the complementary series

Author: Thomas P. Branson
Journal: Trans. Amer. Math. Soc. 347 (1995), 3671-3742
MSC: Primary 58G26; Secondary 22E46, 53A30
MathSciNet review: 1316845
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Results in the spectral theory of differential operators, and recent results on conformally covariant differential operators and on sharp inequalities, are combined in a study of functional determinants of natural differential operators. The setting is that of compact Riemannian manifolds. We concentrate especially on the conformally flat case, and obtain formulas in dimensions $2$, $4$, and $6$ for the functional determinants of operators which are well behaved under conformal change of metric. The two-dimensional formulas are due to Polyakov, and the four-dimensional formulas to Branson and Ørsted; the method is sufficiently streamlined here that we are able to present the sixdimensional case for the first time. In particular, we solve the extremal problems for the functional determinants of the conformal Laplacian and of the square of the Dirac operator on ${S^2}$, and in the standard conformal classes on ${S^4}$ and ${S^6}$. The ${S^2}$ results are due to Onofri, and the ${S^4}$ results to Branson, Chang, and Yang; the ${S^6}$ results are presented for the first time here. Recent results of Graham, Jenne, Mason, and Sparling on conformally covariant differential operators, and of Beckner on sharp Sobolev and Moser-Trudinger type inequalities, are used in an essential way, as are a computation of the spectra of intertwining operators for the complementary series of ${\text {S}}{{\text {O}}_0}(m + 1,1)$, and the precise dependence of all computations on the dimension. In the process of solving the extremal problem on ${S^6}$, we are forced to derive a new and delicate conformally covariant sharp inequality, essentially a covariant form of the Sobolev embedding $L_1^2({S^6})\hookrightarrow {L^3}({S^6})$ for section spaces of trace free symmetric two-tensors.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G26, 22E46, 53A30

Retrieve articles in all journals with MSC: 58G26, 22E46, 53A30

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society